Montana, 2011

Winter Storm in Montana, May 29 to 30, 2011

May 29 to 30, 2011 · NWS TFX · 4 events in 4 counties and zones

A Pacific storm brought moisture and instability to southwest Montana. Snow amounts in excess of 10 inches was reported at several mountain locations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm brought moisture and instability to southwest Montana. Snow amounts in excess of 10 inches was reported at several mountain locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 28, 9:35 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, May 28, 9:35 PM MST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 PM MDT SAT MAY 28 2011

.UPDATE...
SATELLITE IMAGERY THIS EVENING SHOWS THE NEXT UPPER LEVEL LOW TO
BRING SIGNIFICANT MOISTURE TO THE REGION TOMORROW NIGHT AND MONDAY
NOW MOVING INTO THE GREAT BASIN FROM OR/NRN CA WITH CONVERGING FLOW
OVER MUCH OF MT BETWEEN THIS SYSTEM AND NORTHERLY FLOW AROUND THE
BACK SIDE OF THE SYSTEM LIFTING NE THROUGH CENTRAL CANADA. SHOWERS
AND THUNDERSTORMS DEVELOPED ALONG A WEAK BOUNDARY THAT WAS ALONG
THE CANADIAN BORDER THIS AFTERNOON WITH SOME REMNANTS FROM THE
EARLY CONVECTION DRIFTING SOUTH AND DIMINISHING THROUGH THE
REMAINDER OF THIS EVENING. BEST CHANCE FOR LINGERING PRECIPITATION
THIS EVENING WILL BE IN THE GLACIER COUNTY/NORTHERN ROCKY MTN
FRONT REGION WHERE MOISTURE FROM THE EARLIER SHOWER ACTIVITY WILL
CONTINUE TO BE LIFTED ALONG THE MTNS IN NE FLOW ALOFT. MOISTURE IN
ADVANCE THE INCOMING SYSTEM WILL LIKELY MOVE INTO FAR SW ZONES LATER
TONIGHT. HOENISCH

&&

.AVIATION...
UPDATED 0435Z.
EXPECT SCATTERED SHOWERS TO LINGER THROUGH THE NIGHT ESPECIALLY
TOWARDS THE ROCKY MOUNTAIN FRONT. EXPECT LOCAL MVFR
CEILINGS/VISIBILITIES IN THE SHOWERS. OTHERWISE EXPECT GENERALLY VFR
CONDITIONS OVERNIGHT. AN EXCEPTION TO THIS COULD BE OVER THE PLAINS
WHERE THERE IS A THREAT OF IFR CEILINGS AND POSSIBLY VISIBILITIES IN
FOG LATE TONIGHT INTO EARLY SUNDAY MORNING. ON SUNDAY MOISTURE FROM
A WEATHER SYSTEM WILL SPREAD INTO SOUTHWEST MONTANA DURING THE
MORNING AND THEN SPREAD TO CENTRAL MONTANA DURING THE AFTERNOON AND
EVENING. ALSO NOTE THAT MOUNTAINS ABOVE 7000 FEET SHOULD BECOME
OBSCURED IN SNOW. EXPECT FAIRLY WIDESPREAD SHOWERS AS THE MOISTURE
SPREADS NORTH. WITH THIS MOISTURE EXPECT AT LEAST LOCAL MVFR
CEILINGS/VISIBILITIES IN PRECIPITATION. THE MVFR
CEILINGS/VISIBILITIES COULD BECOME MORE WIDESPREAD SUNDAY NIGHT. IN
THE FAR NORTH EXPECT AT LEAST SCATTERED SHOWERS WITH LOCAL MVFR
CEILINGS AND VISIBILITIES SUNDAY INTO SUNDAY NIGHT. THERE WILL BE A
THREAT OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING...MAINLY IN THE
NORTH. DECIDED TO MENTION THIS IN THE KCTB/KHVR TAFS. FINALLY MODELS
SUGGEST NORTHEAST WINDS SUNDAY SO HAD A HARD TIME FORECASTING WIND
DIRECTIONS AT KLWT/KGTF/KHLN/KBZN WHERE WINDS TEND TO BE EITHER OUT
OF THE NORTH OR OUT OF THE EAST. BLANK

&&

.HYDROLOGY...
SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED THROUGH EARLY SUNDAY.
AT THIS TIME IT APPEARS THAT ADDITIONAL RAINFALL AMOUNTS DURING
THIS TIME PERIOD WILL NOT BE EXCESSIVE. HOWEVER...ANOTHER LARGER
STORM SYSTEM WILL MOVE INTO SOUTHWEST AND CENTRAL MONTANA SUNDAY
NIGHT WITH WIDESPREAD RAIN EXPECTED THROUGH MONDAY. THE HEAVIEST
RAINFALL IS EXPECTED TO FALL EAST OF A LINE FROM HAVRE TO GREAT
FALLS TO HELENA TO DILLON. RAINFALL TOTALS FROM SUNDAY MORNING
THROUGH MONDAY WILL GENERALLY RANGE FROM 0.50 INCHES NEAR GREAT
FALLS...TO 1 TO 2 INCHES FARTHER EAST IN THE JUDITH BASIN AND
LEWISTOWN AREA. THIS WILL KEEP WATER LEVELS ON AREA
RIVERS...STREAMS...AND CREEKS HIGH OR OVERFLOWING THEIR BANKS.
FLOODING OF MANY AREA WATERWAYS IS EXPECTED TO CONTINUE THROUGH NEXT
WEEK AS TEMPERATURES WARM ACCELERATING THE MELTING OF HIGHER
ELEVATION SNOWPACK.

&&

.PREV DISCUSSION...
/ISSUED 600 PM MDT SAT MAY 28 2011/
FXUS65 KTFX 282346
AFDTFX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT SAT MAY 28 2011

TONIGHT THROUGH MONDAY...A DEEP LOW PRESSURE SYSTEM OVER THE WEST
COAST WILL MOVE EAST OVER NEVADA BY SUNDAY MORNING. THIS WILL BRING
A LARGE INCREASE IN MOISTURE AND WIDESPREAD PRECIPITATION INTO
SOUTHWEST MONTANA. FLOW AHEAD OF THIS SYSTEM WILL BE QUITE DIFFLUENT
OVER SOUTHWEST MONTANA BY EARLY SUNDAY MORNING...AND THIS DIFFLUENCE
WILL SPREAD TO THE NORTH DURING THE DAY. DYNAMICS ARE NOT
PARTICULARLY STRONG...MOST LIFT IS ASSOCIATED WITH THE APPROACHING
LOW PRESSURE CENTER...AND ONLY LOCALLY HEAVY PRECIP IS EXPECTED.
HOWEVER...THE PRECIPITATION WILL BE WIDESPREAD AND OF LONG DURATION.
A WINTER STORM WATCH HAS BEEN ISSUED FOR SOUTHWEST MONTANA FOR
ELEVATIONS ABOVE 6000 FEET BEGINNING SUNDAY MORNING. A WATCH OVER
MEAGHER AND JUDITH BASIN HAS BEEN ISSUED BEGINNING SUNDAY EVENING.
ZELZER

MONDAY NIGHT THROUGH SATURDAY...EXTENDED RANGE PERIOD BEGINS WITH
UPPER LEVEL TROF CENTERED IN THE NORTHEAST CORNER OF MT AND
CONTINUING TO EXIT TO THE EAST. SCATTERED SHOWERS ON THE BACKSIDE
OF THE SYSTEM WILL GRADUALLY DISSIPATE FROM WEST TO EAST ACROSS
NORTH CENTRAL AND CENTRAL MONTANA LATE MON NIGHT. FORECAST MODELS
STILL IN VERY GOOD AGREEMENT THAT A STRONG UPPER LEVEL RIDGE WILL
THEN SETTLE OVER THE REGION FOR THE REMAINDER OF THE
WEEK...BRINGING DRY CONDITIONS AND MUCH WARMER TEMPERATURES.
MEANWHILE A FAIRLY DEEP CLOSED LOW/UPPER LEVEL TROF DIGS SOUTH
ALONG THE PACNW COAST AND REMAINS NEARLY STATIONARY NEAR THE OR/CA
BORDER THROUGH AT LEAST THURSDAY. THE SYSTEM WILL PUSH
INTERMITTENT PLUMES OF PACIFIC MOISTURE NORTHWARD INTO WESTERN
MT...GIVING A CHANCE OF SHOWERS/THUNDERSTORMS ALONG THE ROCKY MTN
FRONT EACH AFTN/EVE THROUGH FRIDAY...WHILE THE REST OF THE
FORECAST AREA REMAINS DRY. THE GFS AND EUROPEAN MODEL SOLUTIONS
BEGIN TO DIVERGE LATE FRI INTO SAT. BOTH MODELS SHOW A GRADUAL
WEAKENING OF THE HIGH PRESSURE RIDGE...BUT THE EUROPEAN BRINGS THE
PACIFIC LOW ASHORE TO THE CA/NV BORDER AND SETS UP A BROAD TROF
ACROSS THE NORTHERN ROCKIES AND SRN CANADA. THE GFS KEEPS THE LOW
CENTERED OFF THE CENTRAL CALIFORNIA COAST AND MAINTAINS THE UPPER
LEVEL RIDGE THROUGH NEXT WEEKEND. FOR NOW...FORECAST GRIDS LEAN
TOWARD THE GFS SOLUTION. THE BEST NEWS IS THAT WITH EITHER
MODEL...THE REGION WILL SEE A PRONOUNCED WARM-UP DURING THE LATTER
HALF OF THE WEEK WITH MID-UPPER 70S EXPECTED OVER THE
PLAINS/VALLEYS AND MID-UPPER 60S FOR THE MOUNTAINS. WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  54  40  49 /  50  50  90  90
CTB  36  56  38  53 /  80  40  80  80
HLN  38  55  41  51 /  30  70 100  90
BZN  34  50  37  49 /  40  90  90  90
WEY  28  41  29  42 /  60 100  90  80
DLN  34  47  35  50 /  50  80  80  80
HVR  39  62  44  55 /  50  30  80  90
LWT  35  49  38  44 /  30  60 100 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY AFTERNOON BEAVERHEAD...BROADWATER...
CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...GALLATIN...HILL...JEFFERSON...
LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT...TOOLE.

SMALL STREAM FLOOD ADVISORY UNTIL SUNDAY MORNING FOR PORTIONS OF
GLACIER AND HILL COUNTIES.

AREAL FLOOD WARNING THROUGH AT LEAST MONDAY MORNING FOR
CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...BLAINE AND MEAGHER
COUNTIES

WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY EVENING
FOR ELEVATIONS ABOVE 6000 FEET FOR JUDITH BASIN...MEAGHER.

WINTER STORM WATCH FROM 6 AM MDT SUNDAY THROUGH MONDAY EVENING
FOR ELEVATIONS ABOVE 6000 FEET FOR BEAVERHEAD...GALLATIN...
MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 29, 3:15 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 AM MDT SUN MAY 29 2011

MTZ008-012-015-050-051-054-055-301200-
BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN-
415 AM MDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS ARE IN EFFECT ABOVE 5500 FEET.

NUMEROUS FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH MONDAY EVENING
FOR LOCATIONS ABOVE 5500 FEET.

NUMEROUS FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL THE THREAT FOR
FLOODING HAS ENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING...SNOWFALL OR SIGNIFICANT RESTRICTIONS
TO VISIBILITY WOULD BE GREATLY APPRECIATED.

MTZ009>011-013-014-044>049-052-053-301200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JEFFERSON-BROADWATER-
415 AM MDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS FLOOD HIGHLIGHTS REMAIN IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD RAIN AND MOUNTAIN SNOW IS EXPECTED TO AFFECT THE
REGION FROM TONIGHT THROUGH MONDAY MORNING. THOSE WHO HAVE
OUTDOOR ACTIVITIES PLANNED FOR SHOULD BE PREPARED FOR RAINY
WEATHER AT LOWER ELEVATIONS...AND SNOW IF THEY PLAN TO BE IN THE
MOUNTAINS OVER THE NEXT FEW DAYS.

NUMEROUS FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT UNTIL THE THREAT
FOR FLOODING HAS ENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING...SNOWFALL OR SIGNIFICANT RESTRICTIONS
TO VISIBILITY WOULD BE GREATLY APPRECIATED.

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Beaverhead

When
May 29, 3:24 AM MST to May 30, 11:00 PM MST
Where
Beaverhead forecast zone
Reported by
Mesonet

Ten inches of snow fell at Lakeview 1SW (the Lakeview Ridge SNOTEL site - elevation 7401 feet).

Winter Storm, Madison

When
May 29, 3:24 AM MST to May 30, 11:00 PM MST
Where
Madison forecast zone
Reported by
Mesonet

Twelve inches of snow fell at Pony 5SW (the Albro Lake SNOTEL site - elevation 8300 feet).

Winter Storm, Meagher

When
May 29, 3:24 AM MST to May 30, 11:00 PM MST
Where
Meagher forecast zone
Reported by
Mesonet

Eight inches of snow fell at White Sulphur Springs 18W (the Pickfoot Creek SNOTEL site - elevation 6650 feet).

Winter Storm, Gallatin

When
May 29, 3:24 AM MST to May 30, 11:00 PM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Eight inches of snow fell at Big Sky 21S (the Carrot Basin SNOTEL site - elevation 7000 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314702, 314703, 314704, 314705.